Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 79, NWS Nashville, TN

June 17, 2018Davidson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 17, 2018, 3:58 PM CDT for Davidson County, Tennessee. It was in force for 27 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2018, 3:58 PM CDT (20:58 UTC)
Expired
Jun 17, 2018, 4:25 PM CDT
In force
27 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Davidson County, TN

The radar

The Nashville radar (KOHX), 9 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 4:03 PM CDTHAIL 0.88Lakewood, TNPENNY TO DIME SIZE HAIL REPORT.
Jun 17, 4:05 PM CDTTSTM WND DMG2 Ene East Nashville, TNSEVERAL TREES AND POWER LINES REPORTEDLY DOWN IN THE ROSEBANK AREA OF EAST NASHVILLE
Jun 17, 4:05 PM CDTTSTM WND DMG2 Se Inglewood, TNA TREE FELL ON TWO CARS ON HAYDEN DRIVE AND A FALLEN TREE LIMB KNOCKED DOWN POWER LINES ON CAHAL AVENUE
Jun 17, 4:05 PM CDTHAIL 0.751 N Donelson, TN
Jun 17, 4:08 PM CDTTSTM WND DMG3 W Hermitage Hills, TNSEVERAL TREES AND POWER LINES DOWN IN THE SUNSET VIEW NEIGHBORHOOD NEAR OPRY MILLS MALL
Jun 17, 4:10 PM CDTHAIL 0.5Donelson, TNTWITTER REPORT PEA SIZE HAIL.
Jun 17, 4:20 PM CDTHAIL 0.752 E Inglewood, TNPEA TO DIME SIZE HAIL WITH 48 MPH WINDS AND 1.81 INCHES OF RAIN WITHIN 35 MINUTES. THIS OCCURRED IN THE OPRYLAND AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.0 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1212 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1242 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

484 
WUUS54 KOHX 172058
SVROHX
TNC037-172145-
/O.NEW.KOHX.SV.W.0079.180617T2058Z-180617T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
358 PM CDT SUN JUN 17 2018

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  East central Davidson County in Middle Tennessee...

* Until 445 PM CDT.

* At 358 PM CDT, a severe thunderstorm was located over Hermitage, or
  7 miles east of Nashville, moving northwest at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Madison, Lakewood, Old Hickory and Hermitage. 

This includes the following highways...
 Interstate 40 between mile markers 215 and 221.
 Interstate 65 between mile markers 88 and 91.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3630 8667 3627 8664 3626 8664 3625 8663
      3618 8657 3611 8665 3622 8680
TIME...MOT...LOC 2058Z 130DEG 5KT 3620 8665 

HAIL...1.00IN
WIND...60MPH
 
$$

07
1 follow-up statement
011 
WWUS54 KOHX 172125
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
425 PM CDT SUN JUN 17 2018

TNC037-172135-
/O.CAN.KOHX.SV.W.0079.000000T0000Z-180617T2145Z/
Davidson TN-
425 PM CDT SUN JUN 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL DAVIDSON COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 3630 8667 3627 8664 3626 8664 3625 8663
      3618 8657 3611 8665 3622 8680
TIME...MOT...LOC 2124Z 130DEG 5KT 3622 8669 

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 1:31 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jun 17, 1:31 PM CDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
131 PM CDT Sun Jun 17 2018

.DISCUSSION...

Already cells are popping up along the Cumberland Plateau with a
cumulus field filling in across the remainder of Middle Tennessee.
Expect cells to become more widespread during the afternoon, then
mostly dissipate by sunset. Morning sounding from OHX once again
shows good instability with steep mid-level lapse rates and
sufficient moisture. Given that there is so little shear, any
storms that eventually become strong to severe will be limited to
hail and gusty winds. High pressure continues to cover the
southeast U.S. this afternoon both at the surface and aloft. With
so little support aloft, cells today will be slow-movers, and
existing cells are exhibiting westward/southwestward propagation.
High pressure will remain the dominant feature across the region
for most of this week, and only when we get to Thursday and Friday
do we see the ridge start to break down. Both the GFS and Euro
bring a shortwave into the Great Plains on Thursday, and this
system will maintain its amplification as it moves eastward (as
opposed to getting washed out by the ridge). The upper trough will
move across Middle Tennessee around 00Z Sunday. Don't know that
we'll get an actual fropa at the surface, but POP's will increase
somewhat as we head toward next weekend. In the near term, look
for temperatures to level off beginning tomorrow with heat indices
generally topping out in the upper 90's. Given that the current
level of instability will remain with us for the foreseeable
future, scattered thunderstorms during peak-heating hours are
going to be a fixture this week. At this time, the SPC still only
shows general thunderstorms for Middle Tennessee on days 1-3, so
most of our storms should behave themselves. And no heat
advisories will be needed anytime soon.

&&

.AVIATION...
18Z TAF DISCUSSION.

Pattern to remain generally the same this taf cycle. Convection
largely isold-sct and diurnal in nature. Have included VCTS all
sites for possible storms but CSV in area of greatest expected
coverage this afternoon. Light pre-dawn fog very likely and have
included as well. May have to add brief TEMPO group for convection
later today.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      74  92  73  93  73 /  20  30  10  30  20
Clarksville    73  91  72  91  72 /  20  30  10  20  20
Crossville     69  86  68  85  68 /  20  30  20  30  20
Columbia       72  91  71  91  71 /  20  40  10  20  20
Lawrenceburg   71  90  70  90  70 /  20  40  20  20  20
Waverly        72  90  72  90  71 /  20  30  10  20  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......08
AVIATION........07
Hazardous weather outlook, Jun 17, 5:02 AM CDT, 10 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
502 AM CDT Sun Jun 17 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-181015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
502 AM CDT Sun Jun 17 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Heat index values will peak in the 98-103 degree range this
afternoon across much of Middle Tennessee west of the Cumberland
Plateau. Use caution if outdoors for long periods of time, as this
combination of heat and humidity can cause heat stroke and heat
exhaustion quickly.

Widely scattered thunderstorms are expected across Middle
Tennessee this afternoon, some of which could be strong to
possibly severe with large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Shamburger

In the hours before

Local storm report, Jun 17, 3:20 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
320 PM CDT SUN JUN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     HAIL             5 W MURFREESBORO        35.86N  86.48W
06/17/2018  E0.75 INCH       RUTHERFORD         TN   PUBLIC

            DIME SIZE HAIL REPORT NEAR BLACKMAN HIGH SCHOOL.

&&

EVENT NUMBER OHX1800148

FBORDEN
Local storm report, Jun 17, 3:23 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
323 PM CDT SUN JUN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     SPRINGFIELD             36.50N  86.88W
06/17/2018                   ROBERTSON          TN   SOCIAL MEDIA

            FACEBOOK REPORT OF SMALL TREE LIMBS SCATTERED AROUND
            FROM WIND.

&&

EVENT NUMBER OHX1800149

FBORDEN
Local storm report, Jun 17, 3:34 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
334 PM CDT SUN JUN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     HAIL             FRANKLIN                35.93N  86.84W
06/17/2018  E1.00 INCH       WILLIAMSON         TN   SOCIAL MEDIA

            PICTURE OF QUARTER SIZE HAIL IN FRANKLIN.

&&

EVENT NUMBER OHX1800150

FBORDEN
Special weather statement, Jun 17, 3:47 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Nashville TN
347 PM CDT SUN JUN 17 2018

TNZ059-060-172130-
Williamson TN-Maury TN-
347 PM CDT SUN JUN 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MAURY AND
SOUTHWESTERN WILLIAMSON COUNTIES UNTIL 430 PM CDT...

At 347 PM CDT, Doppler radar was tracking a strong thunderstorm over
Thompson's Station, or 8 miles southwest of Franklin, moving
northwest at 10 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Columbia, Spring Hill, Thompson's Station, Leipers Fork and Santa Fe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3578 8682 3560 8692 3575 8715 3591 8699
TIME...MOT...LOC 2047Z 130DEG 5KT 3582 8693

07
Special weather statement, Jun 17, 3:49 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Nashville TN
349 PM CDT SUN JUN 17 2018

TNZ027-172130-
Davidson TN-
349 PM CDT SUN JUN 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DAVIDSON COUNTY UNTIL 430
PM CDT...

At 348 PM CDT, Doppler radar was tracking a strong thunderstorm over
Nashville, moving northwest at 10 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Nashville, Madison, Goodlettsville, Forest Hills, Oak Hill, Belle
Meade, Hermitage, Berry Hill, Bells Bend and Whites Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3620 8660 3607 8680 3616 8696 3633 8677
TIME...MOT...LOC 2048Z 130DEG 5KT 3617 8678

07
Local storm report, Jun 17, 3:58 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
358 PM CDT SUN JUN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     FRANKLIN                35.93N  86.84W
06/17/2018                   WILLIAMSON         TN   AMATEUR RADIO

            TREE DOWN AT CARNTON LANE AND BRANDON DRIVE. COMPLETELY
            BLOCKING ROADWAY.

&&

EVENT NUMBER OHX1800151

FBORDEN

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:07 PM CDTSpecial Weather StatementOHXDavidson53 min
Jun 16, 7:09 PM CDTSevere Thunderstorm WarningOHXDavidson27 min
Jun 16, 7:27 PM CDTSpecial Weather StatementOHXVan Buren33 min
Jun 16, 7:31 PM CDTSevere Thunderstorm WarningOHXVan Buren13 min
Jun 16, 8:16 PM CDTSpecial Weather StatementOHXVan Buren29 min
Jun 17, 2:22 PM CDTSpecial Weather StatementOHXCumberland38 min
Jun 17, 3:14 PM CDTSpecial Weather StatementOHXWilliamson46 min
Jun 17, 3:15 PM CDTSpecial Weather StatementOHXRutherford30 min
Jun 17, 3:25 PM CDTSevere Thunderstorm WarningOHXWilliamson34 min
Jun 17, 3:47 PM CDTSpecial Weather StatementOHXWilliamson43 min
Jun 17, 3:49 PM CDTSpecial Weather StatementOHXDavidson41 min
Jun 17, 4:20 PM CDTSpecial Weather StatementOHXSumner25 min
Jun 17, 4:22 PM CDTSevere Thunderstorm WarningOHXSumner, Wilson23 min
Jun 17, 4:23 PM CDTSpecial Weather StatementOHXDavidson52 min
Jun 17, 4:31 PM CDTSpecial Weather StatementOHXMaury44 min
Jun 17, 4:41 PM CDTSevere Thunderstorm WarningOHXMaury17 min
Jun 17, 4:56 PM CDTSevere Thunderstorm WarningOHXSumner24 min
Jun 17, 5:19 PM CDTSpecial Weather StatementOHXMacon, Smith, Trousdale41 min
Jun 17, 5:32 PM CDTSpecial Weather StatementOHXCannon28 min
Jun 17, 6:06 PM CDTSpecial Weather StatementOHXDeKalb24 min
Jun 17, 6:12 PM CDTSpecial Weather StatementOHXSmith33 min
Jun 17, 6:34 PM CDTSpecial Weather StatementOHXWilson26 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.